Alert archive / Maryland / Tornado Warnings in 2023

Tornado Warning 2, NWS Wakefield, VA

April 1, 2023Wicomico County, Worcester County, Maryland

NWS Wakefield, VA issued this tornado warning at Apr 1, 2023, 8:35 PM EDT for Wicomico County, Worcester County, Maryland. It was in force for 25 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 1, 2023, 8:35 PM EDT (00:35 UTC)
Expired
Apr 1, 2023, 9:00 PM EDT
In force
25 min
Issued by
NWS Wakefield, VA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

Counties Wicomico County, MD, Worcester County, MD

The radar

The Dover AFB radar (KDOX), 66 km from the middle of the area, began a volume at 00:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 1, 8:37 PM EDTTSTM WND DMG2 W Longridge, MDSEVERAL LARGE PINE TREES SNAPPED AT THE 30-50 FOOT LEVEL AND A FEW OTHER SNAPPED CLOSER TO THE GROUND. ALL TREES AND DEBRIS ARE LAYING IN A SINGULAR DIRECTION TOWARD THE EAST. EM REPORTED THAT THE DAMAGE WAS ISOLATED TO A SMALL AREA IN THE WESTERN PORTION OF T
Apr 1, 8:50 PM EDTTSTM WND DMG1 Ese Newark, MDTREE DOWN ON MARSHALL CREEK ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 1, 5:30 PM EDTTornado WatchSPC5 hr

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 00:00Z, 0.6 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 00:00Z on 2023-04-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 638 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 00:00Z on 2023-04-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 509 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
638 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
1435 m above ground
0-6 km bulk shear
81 kt
0-1 km storm-relative helicity
509 m²/s²
0-3 km storm-relative helicity
502 m²/s²
Significant tornado parameter
1.1
Supercell composite
7.2

Open this sounding in Storm Lab

The text

As transmitted.

093 
WFUS51 KAKQ 020035
TORAKQ
MDC045-047-020100-
/O.NEW.KAKQ.TO.W.0002.230402T0035Z-230402T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Wakefield VA
835 PM EDT Sat Apr 1 2023

The National Weather Service in Wakefield has issued a

* Tornado Warning for...
  Southeastern Wicomico County in southeastern Maryland...
  Central Worcester County in southeastern Maryland...

* Until 900 PM EDT.
    
* At 835 PM EDT, a severe thunderstorm capable of producing a tornado
  was located near Fruitland, moving east at 60 mph.

  HAZARD...Tornado and quarter size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Snow Hill around 845 PM EDT.
  Newark around 850 PM EDT.
  Berlin around 855 PM EDT.

Other locations impacted by this tornadic thunderstorm include
Longridge, Cedartown, Salisbury-Wicomico, Public Landing,
Powellville, Ironshire, Mount Wesley, Whiton, Whitesburg and
Lakewood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Please report severe weather by calling 757-899-2415, posting to the
NWS Wakefield Facebook page, or using Twitter @NWSWAKEFIELDVA.
&&

LAT...LON 3813 7522 3817 7555 3819 7555 3823 7559
      3825 7560 3828 7561 3828 7562 3834 7561
      3835 7520
TIME...MOT...LOC 0035Z 273DEG 54KT 3825 7555 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

MRD
1 follow-up statement
597 
WWUS51 KAKQ 020045
SVSAKQ

Severe Weather Statement
National Weather Service Wakefield VA
845 PM EDT Sat Apr 1 2023

MDC045-047-020100-
/O.CON.KAKQ.TO.W.0002.000000T0000Z-230402T0100Z/
Wicomico MD-Worcester MD-
845 PM EDT Sat Apr 1 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 900 PM EDT FOR
SOUTHEASTERN WICOMICO AND CENTRAL WORCESTER COUNTIES...
    
At 845 PM EDT, a severe thunderstorm capable of producing a tornado
was located near Snow Hill, or 13 miles southeast of Salisbury
University, moving east at 60 mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Newark around 850 PM EDT.
  Berlin around 855 PM EDT.

Other locations impacted by this tornadic thunderstorm include
Cedartown, Salisbury-Wicomico, Public Landing, Powellville,
Ironshire, Mount Wesley, Whiton and Whitesburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3813 7522 3817 7555 3819 7555 3825 7550
      3834 7553 3835 7520
TIME...MOT...LOC 0045Z 271DEG 53KT 3825 7540 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

MRD

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this tornado warning went out at Apr 1, 3:53 PM EDT, 4 hours 42 minutes earlier.

Area forecast discussion, Apr 1, 3:53 PM EDT, 4 hours 42 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
353 PM EDT Sat Apr 1 2023

.SYNOPSIS...
A cold front will move across the region this evening with
windy conditions expected in advance of and just behind the
front. Winds gradually diminish from tonight through Sunday.
Cool high pressure becomes centered over the region Sunday and
Monday.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
As of 330 PM EDT Saturday...

A strong, ~988mb surface low continues to track ENE across srn
Quebec, with the associated upper shortwave pushing eastward toward
wrn PA/NY. The sharp cold front is pushing E/SE rather quickly, and
extends south through central PA and the Appalachians. Clearing is
quickly making its way past the I-95 corridor, with showers/isolated
tstms still ongoing in portions of SE VA/NE NC. The current round of
showers and tstms has struggled to produce much more than brief
heavy downpours/isolated lightning strikes. Wind gusts have struggled
to reach advisory criteria (45 mph) across the NW two-thirds of the
area where showers moved in earlier. However, there could be an
increase in SSW winds (ahead of the approaching cold front) between
now and 6 PM with clearing moving in. Will hold onto the Wind
Advisory for all areas (which is in effect until 04z/midnight) as
the strongest winds are expected in the ~3 hours following the cold
FROPA later this evening.

As the main upper shortwave tracks into PA/NY this evening, the cold
front will quickly cross the area from NW to SE between 6 and 11 PM.
A fast moving line of low-topped convection is quickly moving east
through PA and will continue to do so through this evening.
Additional development will likely occur in MD/DE by 6-8 PM as the
cold front approaches our CWA. However, there is some uncertainty
regarding how far south into our area development will occur along
the main cold front as the best forcing for ascent will be well to
our north with that shortwave. While the highest coverage of
convection will be to the N/NE of the FA, there is a decent amount
of confidence that the MD ern shore will be impacted, but confidence
in additional convection decreases substantially farther SW. The
NAMNest remains much more aggressive than consensus and brings
convection into ern and even central portions of VA this evening.
With the strong wind fields aloft and sharp pressure rises
immediately behind the front, a couple of 50 knot gusts cannot
be ruled out, where SPC has a MRGL to SLGT risk for severe wx.
Elsewhere, expect a mostly dry FROPA (although did hold onto low
PoPs for coastal zones in case tstms develop farther S than
expected). Even with a dry FROPA (with an expected timing of
630-8 PM NW/9-11 PM SE), expect WNW- NW winds to gust to 40-50
mph for a few hours before slowly diminishing tonight. Expect
clearing skies/low-level drying following the FROPA, with
breezy conditions continuing near the coast through the night.
Lows are expected to fall into the 40s.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH TUESDAY/...
As of 330 PM EDT Saturday...

Mainly dry wx is expected to continue through the short-term period.
High pressure is progged to build over the area on Sun before moving
offshore on Sun night/Mon. Much lighter winds are expected Sun aftn
with highs ranging from the upper 50s NE to mid 60s SW under sunny
skies. Clear Sun night with light winds becoming SSE at ~5 mph late
with lows in the mid 30s-mid 40s in most areas. It will be
considerably warmer on Mon/Tue with a SSW wind of 10-15 mph. In
addition, dew points will once again rise to ~60F by Tuesday.
Forecast highs are in the upper 60s-lower 70s on Mon, and mid 70s-
lower 80s on Tue.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
As of 330 PM EDT Saturday...

Upper level ridging will build over the eastern CONUS Tuesday
through Wednesday night (before becoming suppressed to our S/SE by
the end of the week) as another strong low pressure system tracks
from the Midwest to Great Lakes. At the same time, sfc high pressure
will be anchored offshore over the western Atlantic.
Warm/moist air will continue to stream into the region through Wed
night before a cold front slowly crosses the area on Thursday. While
shower chances increase Wed/Thu, timing is difficult this far out so
have capped PoPs at 50% attm. There may be a bit of a break in the
rain on Friday before another low pressure system potentially
impacts the area by next weekend. It will be warm/humid on Wed and
Thu (mid 70s-lower 80s in most areas) with much cooler temperatures
expected by the end of the week.

&&

.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
As of 140 PM EDT Saturday...

Prevailing VFR conditions are expected to continue through the
18z TAF period. Showers and isolated tstms may impact
PHF/ORF/ECG through 21z, with mainly dry wx at RIC/SBY through
early evening. Then, a sharp cold front approaches from the NW
and crosses the terminals between 00-03z. A quick wind shift to
the WNW-NW is expected immediately following the FROPA. It will
likely be a dry FROPA at all terminals except SBY, where
showers/isolated tstms could result in brief strong gusts.
SSW-SW winds will continue to gust to 30-45kt outside of tstms.
A brief period of 35-45kt gusts out of the WNW-NW is likely
immediately following the FROPA. CIGs remain no lower than
4-5kft AGL outside of showers/tstms. Remaining breezy tonight
as high pressure builds in from the NW. SKC with diminishing
winds from Sun-Sun night.

High pressure and VFR conditions prevail through Tuesday. A
20-30% chc of showers returns by Wednesday ahead of another cold
front.

&&

.MARINE...
As of 350 PM EST Saturday...

Afternoon sfc analysis depicts an occluded low in SE Quebec and far
N portion of the Northeast with a trailing cold front extending
along the Appalachians. Winds this afternoon were generally SW 20-30
kt with gusts around 35 kt (occasional gusts to 40 kt). The strong
cold front associated with the low moves in from the W late this
afternoon into this evening with a few showers/storms possible ahead
of the front. Behind it, much cooler and drier air moves in allowing
for winds to become WNW/NW 25-30 kt with gusts 35-40 kt after around
9-10 PM, eventually becoming NW after midnight. NW winds gradually
diminish Sun to 20-25 kt with gusts to 30 kt by mid-morning,
becoming NNW 15-20 kt by early afternoon, and then becoming N 10-15
kt late. Gale Warnings remain in effect until 1 AM for the upper
rivers, Currituck Sound, and NC coastal waters, 7 AM for the Lower
James, and 10 AM for the Ches Bay and VA/MD coastal waters. Gale
Warnings will be replaced by SCAs afterwards until winds drop below
18 kt Sun afternoon.

High pressure moves in Sun before moving offshore Mon. Therefore,
expect winds to remain 5-12 kt Sun night, becoming E and then S
late. S winds increase to 13-18 kt Mon with gusts to 20 kt over the
bay and 25 kt over the coastal waters. SCAs may be needed for this
surge. Winds diminish to 10-15 kt Mon night. The next trough moves
into the W CONUS Mon-Tues with a strong area of low pressure
developing over the Central Plains and moving into the Upper Midwest
Tues and Great Lakes Tues-Wed. As the low moves into Ontario and
Quebec on Thurs, another cold front will push into the area. SCAs
will be possible Thurs night into Fri due to N winds behind the
front, although confidence is low regarding timing and strength of
the winds.

Waves and seas were 3-4 ft and 5-8 ft (6-8 ft N and 5-6 ft S)
respectively. Waves build to 4-5 ft this evening and overnight with
seas across the N coastal waters possibly building to 8-9 ft
offshore. Waves and seas subside to 2-3 ft and 4-5 ft Sun
afternoon.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...Wind Advisory until midnight EDT tonight for MDZ021>025.
NC...Wind Advisory until midnight EDT tonight for NCZ012>017-
     030>032-102.
VA...Wind Advisory until midnight EDT tonight for VAZ048-060>062-
     064>069-075>090-092-093-095>100-509>525.
MARINE...Gale Warning until 10 AM EDT Sunday for ANZ630>632-634-650-652-
     654-656.
     Gale Warning until 1 AM EDT Sunday for ANZ633-635>637-658.
     Gale Warning until 7 AM EDT Sunday for ANZ638.

&&

SYNOPSIS...CP/ERI
NEAR TERM...ERI
SHORT TERM...ERI
LONG TERM...CP/ERI
AVIATION...ERI
MARINE...RMM
Hazardous weather outlook, Apr 1, 5:47 PM EDT, 2 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
547 PM EDT Sat Apr 1 2023

NCZ012>017-030>032-102-VAZ048-060>062-064>069-075>090-092-093-
095>100-509>525-022200-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Eastern Currituck-Fluvanna-Prince Edward-
Cumberland-Goochland-Caroline-Mecklenburg-Lunenburg-Nottoway-Amelia-
Powhatan-Westmoreland-Richmond-Northumberland-Lancaster-Brunswick-
Dinwiddie-Prince George-Charles City-New Kent-Gloucester-Middlesex-
Mathews-Greensville-Sussex-Surry-James City-Southampton-
Isle of Wight-Norfolk/Portsmouth-Suffolk-Chesapeake-Virginia Beach-
Accomack-Western Louisa-Eastern Louisa-Western Hanover-
Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News-
Hampton/Poquoson-
547 PM EDT Sat Apr 1 2023

...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

This Hazardous Weather Outlook is for northeast North Carolina,
central Virginia, east central Virginia, eastern Virginia, north
central Virginia, south central Virginia and southeast Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ021>025-022200-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
547 PM EDT Sat Apr 1 2023

...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...
...TORNADO WATCH 109 IN EFFECT UNTIL 10 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for southeast Maryland.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.
   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 1, 8:21 PM EDTSevere Thunderstorm WarningAKQSomerset, Wicomico, Worcester54 min
Apr 1, 8:24 PM EDTSevere Thunderstorm WarningAKQSomerset48 min
Apr 1, 8:45 PM EDTSevere Thunderstorm WarningAKQSomerset, Worcester60 min

Nearby

Tornado Warnings in Maryland, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.